SHERMAN, TX-With temperatures already reaching the triple digits in parts of Texoma, doctors are warning your medication could put you at higher risk of heat illness.
We spoke with a local doctor who says the effects of medications like anti-histamines, heart medication and blood medications can be dangerously altered in extreme heat. Because it can change how the body absorbs them.
Carl Wheless had open heart surgery two years ago and he said being on heart medication and blood thinners made it harder for him to work out in the sun.
"The heat is a little bit harder. I was doing some work this morning a little bit and it didn't take long for me to break out in sweat I couldn't do very much," he said.
"Those medications which will alter blood pressure, heart rate and the responses can alter things like perspiration in an environment of high humidity, high heat."
Texas Health-WNJ's Dr. Al Cardenas said people who take medication that affects the central nervous system need to watch out for symptoms of dehydration when they're outdoors in the heat.
"Lightheadedness, feeling dizzy, either one or the other, either extreme perspiration or what's even worse is no perspiration," he said.
Dr. Cardenas said extreme heat means the body loses more water which can intensify the effects of the medication and delay the body's response, until it's too late.
"They may blunt those insensible losses to the point that when a person realizes they're dehydrated or they are not perspiring because of the medication, then it becomes a true emergency," he said.
Cardenas said the very young and the very old taking these medications are at higher risk. He reminds patients like Wheless to stay hydrated and limit time out in the sun to avoid being rushed to the ER.
"I just have to be more careful. I have a pretty good feel of what's going on in my body and it kinda lets me know," said Wheless.
Dr. Cardenas added that if you're taking heart and blood medications, anti-histamines or anti-depressants, avoid outside activity during the hottest time of the day; which is between the hours of 2 to7 p.m.
He also said patients need to be aware of the medicines' effects by asking their pharmacist or doctor.